Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 63, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 29, 2005, 1:20 PM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2005, 1:20 PM PDT (20:20 UTC)
- Expired
- Jul 29, 2005, 4:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The San Diego radar (KNKX), 92 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:14 PM PDT | FLASH FLOOD | 8 W Palm Springs, CA | FLOODING IN ROUND VALLEY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 292020 FFWSGX CAC065-292315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 120 PM PDT FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITIES OF...PALM SPRINGS...CATHEDRAL CITY * UNTIL 415 PM PDT * AT 113 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM NEAR SAN JACINTO PEAK...OR ABOUT 7 MILES SOUTHWEST OF PALM SPRINGS. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... 7 MILES SOUTHWEST OF PALM SPRINGS BY 135 PM PDT SAN JACINTO PEAK BY 315 PM PDT EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3344 11677 3345 11628 3402 11650 3400 11684 $$ ECC
2 follow-up statements
000 WGUS76 KSGX 292126 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 222 PM PDT FRI JUL 29 2005 CAC065-292315- RIVERSIDE CA- 222 PM PDT FRI JUL 29 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM PDT FOR WESTERN RIVERSIDE COUNTY... AT 215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALM SPRINGS...DESERT HOT SPRINGS AND CATHEDRAL CITY. FLOODING WAS REPORTED NEAR THE TOP OF THE TRAMWAY IN ROUND VALLEY ABOUT 9700 FEET ABOVE PALM SPRINGS. MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3344 11677 3345 11628 3402 11650 3400 11684 $$ ECC
000 WGUS76 KSGX 292256 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 355 PM PDT FRI JUL 29 2005 CAC065-292305- RIVERSIDE CA- 355 PM PDT FRI JUL 29 2005 ...THE FLASH FLOOD WARNING FOR WESTERN RIVERSIDE COUNTY IS CANCELLED... SHOWERS HAVE DECREASED OVER THE AREA. RUNOFF WILL CONTINUE HOWEVER AND MAY CAUSE LOCAL FLOODING PROBLEMS. LAT...LON 3344 11677 3345 11628 3402 11650 3400 11684 $$ ECC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 AM PDT, 9 hours 50 minutes earlier.
Area forecast discussion, Jul 29, 3:30 AM PDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 330 AM PDT FRI JUL 29 2005 .SYNOPSIS...INCREASING MONSOONAL MOISTURE IN SOUTHEAST FLOW WILL BRING AFTERNOON AND EVENING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS INTO NEXT WEEK. A SHALLOW MARINE LAYER WILL BRING PATCHY OVERNIGHT LOW CLOUDS TO AREAS NEAR THE COAST AT TIMES. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL DIRECT A STREAM OF MONSOONAL MOISTURE INTO SOUTHERN CALIFORNIA INTO NEXT WEEK WITH MINOR DAY TO DAY DIFFERENCES IN THE AVAILABLE MOISTURE AND VERTICAL MOISTURE DISTRIBUTION. IN ADDITION TO THE FLASH FLOOD POTENTIAL FROM THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS...THE MOISTURE DISTRIBUTION IS FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER... MOSTLY WIND DAMAGE AND SOME HAIL. NAM/GFS CONTINUE TO SHOW MOISTURE CENTERED NEAR 700 MB. GFS SHOWS THIS AXIS OF MOISTURE AROUND 700 MB DEEPENING SOME FOR SUNDAY AND MONDAY. GFS SHOWS PWS INCREASING THROUGH SATURDAY...DECREASING A LITTLE ON SUNDAY...THEN INCREASING AGAIN ON MONDAY. NAM SHOWS A MINOR DECREASE IN PWS TODAY FROM THOSE ON THURSDAY...HIGHER PWS ON SATURDAY...THEN A MINOR DECREASE FOR SUNDAY. CURRENT SURFACE DEWPOINTS OVER THE LOWER DESERTS ARE LITTLE DIFFERENT FROM 24 HOURS AGO. FORECAST FOR TODAY WILL BE KEPT SIMILAR TO THAT EXPERIENCED THURSDAY WITH INCREASING THUNDERSTORM COVERAGE AND FLASH FLOOD POTENTIAL SATURDAY AS MID LEVEL MOISTURE AND PWS INCREASE. STEERING LEVEL FLOW REMAINS SOUTH SOUTHEASTERLY AROUND 10 KNOTS WHICH SHOULD KEEP STORM MOTION SLOW. LIMITED EASTERLY COMPONENT TO THE MID LEVEL FLOW SHOULD MOSTLY KEEP THE THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS...THOUGH THERE IS JUST ENOUGH EASTERLY COMPONENT TO ALLOW A FEW THUNDERSTORMS TO DRIFT OFF THE MOUNTAINS INTO SOME OF THE FAR INLAND VALLEYS...MAINLY OVER THE WEEKEND. ACARS SOUNDINGS SHOW LITTLE CHANGE WITH THE MARINE INVERSION WITH THE BASE STILL AROUND 1200 TO 1500 FEET. SATELLITE IMAGERY SHOWS PATCHY STRATUS COVERAGE OVER THE COASTAL WATERS EXTENDING LOCALLY INLAND. COVERAGE IS A LITTLE LESS THAN YESTERDAY MORNING. OVERNIGHT COVERAGE SHOULD BE INCREASINGLY PATCHY THROUGH THE WEEKEND AS THE MONSOON INFLUENCE STRENGTHENS. && .AVIATION...MARINE LAYER CLOUDS WERE LIMITED TO THE IMMEDIATE COAST THIS MORNING. SCATTERED TO BROKEN CLOUDS COULD BRIEFLY IMPACT CRQ AND SAN THROUGH 16Z WITH BASES AROUND 1000 FT MSL AND TOPS TO 1500 FT. CLEAR SKIES OVER THE MTNS AND DESERTS WILL LAST THROUGH MIDDAY BEFORE CUMULONIMBUS CLOUDS FORM IN THE MONSOONAL SOUTHEAST FLOW ALOFT. SCATTERED THUNDERSTORMS WITH HEAVY RAIN...STRONG OUTFLOW WINDS AND HAIL WILL DEVELOP IN THE EARLY AFTERNOON AND CONTINUE INTO THE EVENING BEFORE DIMINISHING. && .SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...MARTIN AVIATION...MOEDE
Hazardous weather outlook, Jul 29, 4:00 AM PDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT FRI JUL 29 2005 CAZ058-292300- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY MOUNTAINS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ055-056-292300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN BERNARDINO COUNTY MOUNTAINS RIVERSIDE COUNTY MOUNTAINS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ060-062-292300- APPLE AND LUCERNE VALLEYS- SAN DIEGO COUNTY DESERTS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APPLE AND LUCERNE VALLEYS SAN DIEGO COUNTY DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ061-292300- COACHELLA VALLEY- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COACHELLA VALLEY IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL... STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING... .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:40 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 29, 12:55 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 29, 1:39 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 81 min |
| Jul 29, 2:37 PM PDT | Flash Flood Warning | SGX | San Diego | 4 hr |
| Jul 29, 3:18 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 45 min |
| Jul 29, 3:39 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 29, 3:52 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 47 min |
| Jul 29, 4:16 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 30 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.